Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 28, 2009Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2009, 8:41 PM CDT for Schleicher County, Sutton County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 8:41 PM CDT (01:41 UTC)
Expired
May 28, 2009, 9:30 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:59 PM CDTHAIL 124 Ene Sonora, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 290141
SVRSJT
TXC413-435-290230-
/O.NEW.KSJT.SV.W.0113.090529T0141Z-090529T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN SUTTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 930 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN SCHLEICHER COUNTY...OR 20 MILES EAST OF ELDORADO...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN SUTTON AND SOUTHEASTERN SCHLEICHER COUNTIES.

LAT...LON 3071 10012 3060 10012 3049 10028 3071 10037
      3080 10027
TIME...MOT...LOC 0141Z 311DEG 16KT 3075 10028

$$

15
2 follow-up statements
000 
WWUS54 KSJT 290204
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
904 PM CDT THU MAY 28 2009

TXC413-290214-
/O.CAN.KSJT.SV.W.0113.000000T0000Z-090529T0230Z/
SCHLEICHER TX-
904 PM CDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHLEICHER COUNTY
IS CANCELLED...

LAT...LON 3069 10032 3069 10019 3060 10012 3049 10028
TIME...MOT...LOC 0204Z 332DEG 15KT 3066 10022

$$

TXC435-290230-
/O.CON.KSJT.SV.W.0113.000000T0000Z-090529T0230Z/
SUTTON TX-
904 PM CDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN SUTTON COUNTY...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHEASTERN SUTTON COUNTY...OR 26 MILES EAST OF
SONORA...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHEASTERN SUTTON COUNTY.

LAT...LON 3069 10032 3069 10019 3060 10012 3049 10028
TIME...MOT...LOC 0204Z 332DEG 15KT 3066 10022

$$

15
000 
WWUS54 KSJT 290213
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
913 PM CDT THU MAY 28 2009

TXC435-290230-
/O.CON.KSJT.SV.W.0113.000000T0000Z-090529T0230Z/
SUTTON TX-
913 PM CDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN SUTTON COUNTY...

AT 912 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED OVER NORTHEASTERN SUTTON COUNTY...OR 27 MILES
EAST OF SONORA...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHEASTERN SUTTON COUNTY.

LAT...LON 3069 10032 3069 10019 3060 10012 3049 10028
TIME...MOT...LOC 0213Z 332DEG 15KT 3063 10020

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:08 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 6:08 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT THU MAY 28 2009

.AVIATION...
/00Z UPDATE/
ISOLATED THUNDERSTORMS WILL CONTINUE OVER MOST OF WEST CENTRAL
TEXAS THROUGH EARLY EVENING...HAVE INCLUDED MENTION OF CB IN ALL
TAFS. CONVECTION SHOULD END BY EARLY EVENING WITH LOSS OF DAYTIME
HEATING. VFR CONDITIONS WILL CONTINUE OVER ALL TAF SITES THROUGH
THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT THU MAY 28 2009/

SHORT TERM...
ISOLATED TSTMS DEVELOPING EAST OF SAN ANGELO THIS AFTERNOON. THE 19Z
LAPS DATA INDICATED A SBCAPE AXIS OF 1000 TO 2000 J/KG EXTENDING
FROM JUNCTION TO SAN ANGELO TO ABILENE. ADDITIONAL STORMS MAY
DEVELOP ACROSS MAINLY THE SOUTHERN 2/3 OF CWFA THIS AFTERNOON AND
EVENING. OTHER STORMS DEVELOPING ALONG THE HIGH TERRAIN OF
SOUTHWEST TEXAS MAY MAKE IT EAST INTO WEST CENTRAL TEXAS LATER
TONIGHT.

WILL GO WITH SLGT CHC POPS ACROSS THE SOUTHWEST CWFA ON FRIDAY DUE
TO WEAK LOW LEVEL UPSLOPE FLOW AND SOME INSTABILITY DURING THE
AFTERNOON HOURS.

LONG TERM...
THE 500 MB HEIGHTS WILL SLOWLY RISE THIS WEEKEND INTO EARLY NEXT
WEEK ACROSS TEXAS. THE MAIN STORM TRACK WILL BE ACROSS THE CENTRAL
PLAINS INTO THE UPPER MIDWEST NEXT WEEK. AN UPPER LEVEL RIDGE WILL
BE OVER THE SOUTHERN PLAINS BY LATE NEXT WEEK. GOING WITH A DRY
FORECAST FRIDAY NIGHT THROUGH NEXT THURSDAY. ALSO...TEMPERATURES
WILL BE WARMING WITH HIGHS IN THE LOWER TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 62  87  63  90  63 /  20  10  10  10  10
SAN ANGELO 	 63  87  63  91  63 /  20  20  10  10  10
JUNCTION 	 66  88  62  88  63 /  20  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, May 28, 1:41 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 PM CDT THU MAY 28 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
141 PM CDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE SOUTHWEST PORTIONS OF WEST CENTRAL TEXAS. THE MAIN AREA
OF CONCERN WILL BE ALONG AND SOUTHWEST OF A SAN ANGELO TO JUNCTION
LINE. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE CONCHO VALLEY...NORTHERN EDWARDS
PLATEAU...AND THE NORTHWEST HILL COUNTRY.

In the hours before

Special weather statement, May 28, 6:19 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT THU MAY 28 2009

TXZ064-290015-
STERLING TX-
619 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR STERLING
COUNTY...

AT 619 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME EAST CENTRAL GLASSCOCK
COUNTY...OR ABOUT 13 MILES EAST OF GARDEN CITY...MOVING EAST AT 10
MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 28, 6:30 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT THU MAY 28 2009

TXZ071-290015-
IRION TX-
630 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR IRION
COUNTY...

AT 627 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF MERTZON...MOVING EAST
AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERTZON BY 700 PM CDT
  SHERWOOD BY 705 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 28, 6:55 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT THU MAY 28 2009

TXZ066-127-290100-
TAYLOR TX-RUNNELS TX-
655 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 653 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES NORTH OF HAPPY VALLEY...OR
ABOUT 13 MILES NORTHEAST OF BLACKWELL...MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAPPY VALLEY BY 700 PM CDT
  WINGATE BY 720 PM CDT
  DRASCO AND PUMPHREY BY 735 PM CDT
  BRADSHAW BY 745 PM CDT
  WINTERS BY 800 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, May 28, 7:02 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 SSW MERTZON           31.18N 100.86W
05/28/2009  E0.88 INCH       IRION              TX   TRAINED SPOTTER

&&

MC
Local storm report, May 28, 7:46 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             WINTERS                 31.97N 99.93W
05/28/2009  E1.00 INCH       RUNNELS            TX   LAW ENFORCEMENT

&&

MC
Local storm report, May 28, 8:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     7 NNW ELDORADO          30.95N 100.65W
05/28/2009  E60.00 MPH       SCHLEICHER         TX   LAW ENFORCEMENT

            REPORTED AT THE INTERSECTION OF RANCH ROAD 915 AND RANCH
            ROAD 1828.

&&

LACY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:05 PM CDTSevere Thunderstorm WarningSJTSterling25 min
May 28, 7:09 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green51 min
May 28, 7:57 PM CDTSevere Thunderstorm WarningSJTSchleicher48 min
May 28, 10:29 PM CDTAreal Flood AdvisorySJTKimble2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.